Write a review

32 Year Old Going on Accutane -New Hartford, NY

I am a 32yo female who has always had a issue with...

I am a 32yo female who has always had a issue with mild acne. I was on birth control pills for over 12 years. 2 years ago I went off and had a iud put in. Ever since then my acne has gone crazy. The dermatologist has put me on doxy, several different topicals and even a high blood pressure med that is supposed to help with hormonal acne. Nothing has worked! I finally gave in and started the Accutane. I have been on it for 12 days and my face has broken out really bad. It is very painful and my skin is very sensitive. My skin and lips are very dry. Every symptom I have the dr warned me of so I was expecting this to happen. I have found that if I use hope in a jar from philosophy my skin doesn't seem as dry. I have 5 different chap sticks I've been using on my lips. I hope that my skin clears up from being on Accutane. My fear is that I'm going to do this for nothing. I can't wait to hear somebody say to me how fabulous my skin looks!!

Pics 11/27 & 12/23

These are my pre accutane pics and my day 12 into accutane pics. My biggest problem is my cheeks, chin and all around my mouth

6 weeks into accutane

So I am 6 weeks into my treatment. My dr now has me on 30mg once a day. My lips are very dry and my is breaking out like crazy. I have more acne now than I have ever had in my whole life. It almost makes me want to go off of it. I am very self conscious of my skin and I keep my head down instead of up so no one can see me. I know that my skin will eventually be clear but this step is very discouraging.

Things are looking up!

I am currently into my third month and I am now on 40mg a day. All the tiny bumps on my cheeks are gone, there is nothing on my forehead or nose. I am only getting pimples on my lower cheeks and jaw line. They are nothing compared to what I was getting last month and when I do get a pimple it is usually gone in a few days where before it was around for a week or more. I am starting to feel better about my skin. I still have 5 more months to go but I am very excited to see the end result. As of right now my only side effects are dry skin, very dry lips and bloody noses almost everyday. Besides that I have been feeling pretty good while being on this med. Things are finally looking up!

Finally loving my skin!!! :)

I have now been on Accutane for about 4 1/2 months. I've been on the 40mg for almost 2 months now. My dr is so happy with the way my skin looks that she is probably goingto keep me at 40mg until I'm done with my treatment. I should be done in 2 1/2 to 3 months. My skin has finally cleared up and it is so smooth. I get a occasional pimple on my cheek but it seems to go away pretty quickly. I have a little discoloration on my cheeks from the hyperpigmentation but I'm hoping that when I am able to have some kind of laser treatment done in the future that will also be gone. Right now my only side effect is the dry skin and lips. In the beginning I was a little worried this was not going to work but it is defiantly worth it. You just need a little patience. I am so very happy that I decided to take a chance with this medication. It is truly changing my life. I am much more confidant and I'm not walking around worrying that people are only looking at my acne. I will have new pics up soon!
southern tier dermotology

I love this office. I always see Michele and she is the best!

5 out of 5 stars Overall rating
5 out of 5 stars Doctor's bedside manner
5 out of 5 stars Answered my questions
5 out of 5 stars After care follow-up
5 out of 5 stars Time spent with me
5 out of 5 stars Phone or email responsiveness
5 out of 5 stars Staff professionalism & courtesy
5 out of 5 stars Payment process
5 out of 5 stars Wait tmes
Was this review helpful?

Comments (11)

Sort by

Hi. I am reading your story and was thinking did I write it? Bc it so similar to what happen with me. I ma 30 years old, year ago I switch off from birth control pills (I was on them 9 years or more) I got immediatly pregnant (it was uncusseful) and I got worse acne ever. I used to have bad skin abd BCP helped me a lot before. So now I ma finishing accutane. my skin is clearly but scars look worse. I actualy got big keloid scar while straggeling with my acne after birth control (the doctor gave me glicolic acid 10 that burn my very oily skin an that moment,) so skin is dry now scars look worse but skin is clearly I still have small 1 break out and one is going to be (bc it under skin) I was 11 months on roa. I will need treatment later for scars but I do hope it improve the smoothness of the skin but I do not expect baby skin or perfect skin any more. But I am grateful I found right doctor any way. Good luck to you. Sorry english is my second language
  • Reply
I am a 31/f I can totally relate to your story. It is truly awful to still have acne, at 31. I was too scared to try Accutane before. I am going to give it a try too. My daughter is 6, and she asked me why did I have so many boo boos on my face all the time. Honestly...I wanted to cry. So I went to get my first blood test, and in a few weeks I will start my journey as well. I just wanted to comment on your post Please let us know how your treatment is going. Good luck!
  • Reply
Thanks for the update, sorry to hear that you are breaking out so badly but I understand that this can happen, I found this FAQ on the site that speaks to this

DOES EVERYONE EXPERIENCE AN INITIAL BREAKOUT WHEN ON ACCUTANE?

I know it's uncomfortable when you have bad breakouts and it makes you want to hide your face, but I say keep your chin up, don't worry about what others think, put a smile on your face and keep going forward. 

Keep us posted ok :)


  • Reply
Dr. Dan's Cortiblam will save your lips!!! I was using just as many chapstick balms as you and none of them worked they actually made them dryer. I was able to purchase it online on Amazon for cheaper. Highly recommend!!! It is made for Accutane users.
  • Reply
Thanks for sharing your pictures, your skin looks less red and inflamed in the after shot - you are off to a great start! I look forward to following our progress. Did you ever try a diet journal to see if you have any trigger foods?
  • Reply


Welcome to the community :) I can relate on how frustrating adult acne can be, mine started at age 18 and lasted well into my 30's!! Your side effects seem in line with everyone else, dry lips is so common - lots of water :) 



What is your dosage?


  • Reply
I am on 20mgs a day right now. I never would have thought a age 32 I'd be going through this. I hope there is light at the end of the tunnel!
  • Reply


There totally is, don't worry! I thought my acne would never go away... I had cystic and it was horrible!! I remember my first date with my now husband, we were going out for New Years Eve and I had a gigantic cyst on my cheek and I wanted to crawl under a blanket and never come out. Keep working towards a resolution and you will find what works for you ;)


  • Reply
It will be a light. I am staring to notice a difference. I am on 40mg twice a day and don't know if it's to strong cause I've been feeling a pain in my chest. Have experienced any muscle pain?
  • Reply
I have never used Accutane - I would suggest you follow up with your doctor to check out the pain in your chest, maybe your dosage needs to be adjusted. Please keep us posted - take care!!
  • Reply
I have not experienced any chest pains but I'm only on 20mgs a day right now. My biggest side effect is how dry my skin and lips are. I think after a month of the 20mgs then she will bump me up to a higher dose.
  • Reply